Illinois, 2022

Flash Flooding and Damaging Winds in Illinois, August 3 to 4, 2022

August 3 to 4, 2022 · NWS LSX · 9 events in 6 counties and zones

During the afternoon hours of August 3rd, numerous thunderstorms developed across parts of eastern Missouri and west-central Illinois, triggered by strong surface heating ahead of a surging outflow boundary. These storms developed within a strongly unstable environment, featuring MLCAPE values ranging from 2500 to as much as 4000 J/kg and largely driven by the very warm and humid boundary layer.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$97,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

During the afternoon hours of August 3rd, numerous thunderstorms developed across parts of eastern Missouri and west-central Illinois, triggered by strong surface heating ahead of a surging outflow boundary. These storms developed within a strongly unstable environment, featuring MLCAPE values ranging from 2500 to as much as 4000 J/kg and largely driven by the very warm and humid boundary layer. The initial round of storms struggled to become organized. Eventually cold pool interactions drove upscale growth into a more linear complex. Damaging winds, occasional large hail were reported as well as bursts of very heavy rain rates. By the evening of August 3rd, storms grew upscale, with additional rounds of thunderstorms developing upstream from this initial activity. The primary hazard transitioned from a damaging wind threat to a heavy rain and flash flooding threat, as storms were extremely efficient rain producers. Warm cloud depths were around 4.5km, along with anomalously high precipitable water values of 2 to 2.5 inches, and Corfidi vector orientations that supported westward back-building which enhanced the potential for locally heavy rain, both in terms of instantaneous rates (2+ inches per hour at times) and training of storms. By mid morning on August 4th, widespread rainfall amounts of 1 to 3 inches fell, mainly along and south of I-70 in Missouri and along and east of I-55 in Illinois. Over the St. Louis metro area, as well as Fredericktown, MO, between 4 and 7 inches of rain fell. There were numerous reports of flash flooding in these areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 3, 12:48 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 3, 12:48 PM CST, 1 hour 36 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
148 PM CDT Wed Aug 3 2022

.SHORT TERM...  (Through Late Thursday Afternoon)
Issued at 447 AM CDT Wed Aug 3 2022

A short wave trough over south central Canada is digging into the
northeast and east central Plains this morning.  The surface front
associated with this wave currently stretches from western Kansas
northeast through Nebraska and Minnesota up to a low over central
Ontario.  The wave will move east today through Thursday dragging
the cold front into the Mid Mississippi Valley tonight.

High temperatures south of US 36 and I-72 will be largely dependent
on the development of isolated convection ahead of the front and the
main precip event later in the evening. Some CAMs have isolated
convection popping up around the CWA as early as 18-20z while others
hold the bulk of the precip off until after peak heating ends.
Therefore, if convection develops in the early afternoon, high
temperatures will be significantly diminished for areas affected by
outflow and/or diminished insolation underneath the CB anvils.
Regardless, confidence in widespread precip occurring before peak
heating remains low and much of this area is still expected to reach
the mid to upper 90s with widespread heat indices near 105. As such,
the current Heat Advisory holds. Meanwhile, north of US 36, high
clouds associated with the cold frontal boundary will invade earlier
in the afternoon which will keep high temperatures there in the
upper 80s.

Short range guidance continues to show strong instability ahead of
the front this afternoon and early evening.  MLCAPE values in excess
of 3500 J/Kg develop across northeast Missouri into west central
Illinois with MU/SBCAPE values over 4500 J/Kg.  As with other recent
convective events, the shear is not terribly impressive with 0-3km/0-
6km bulk shear around 20-30kts.  However, with such strong
instability, present there will be a severe threat...at least during
the late afternoon and early evening when instability will be
strongest.  Forecast soundings suggest primarily a wind threat as
freezing levels will be in excess of 12500 feet, and the lapse
rates above 600mb are not that impressive...particularly after
00-01Z. Organized multi-cell clusters are the most likely
convective mode into this evening, and it appears likely the
storms will ride their outflow down into the Ozarks by late
evening. NAEFS/GEFS/ECENS situational awareness tables continue to
show p-wats between 95-99th climatological percentile. HREF 3hr
matched mean precip shows areas of 2-4 inches late this evening
and overnight generally along and south of I-70 in Missouri with
localized maximums approaching 5 inches. The WPC ERO slight risk
looks entirely appropriate considering these values. After
coordinating with WFO SGF, we decided not to issue a flash flood
watch at this time due to antecedent dryness. However, if
subsequent guidance comes in with too much more precip, a watch
may be needed.

On Thursday, a cooler airmass will set up over the region. High
temperatures across the CWA will remain in the 80s. However, the
airmass won't be much drier. Evaporation of overnight rain and high
evapotranspiration in rural areas will cause dew points to remain in
the mid 70s across all of the CWA with the exception of the far
northern counties.  Additionally, a continuing chance for scattered
convection will only add to the humidity.  As a result, the cooler
temperatures may not feel that much cooler and heat index values
will remain in the 90s across most of the forecast area.

Carney/Travis

.LONG TERM...  (Thursday Night through Tuesday)
Issued at 447 AM CDT Wed Aug 3 2022

The remnants of the front will continue to hang over Missouri and
Illinois Thursday night into Friday, and deterministic guidance
shows a weakness...or a buckling in the ridge building across the
central Plains into the Midwest.  Whatever it is, there's a definite
cyclonic twist to the mid-upper level flow over the Mid Mississippi
Valley.  All guidance shows some precip continuing or redeveloping
over parts of the area...generally along and southeast of I-44 in
Missouri and I-70 in Illinois in response to the weak low level
convergence near the front and/or the broad scale lift associated
with the mid-upper level wave.  With the continuing chance for
precip, particularly afternoon showers and thunderstorms, expect
temperatures on Friday to continue to be somewhat milder in the mid
80s to around 90.

The upper level pattern looks somewhat cooler and more active on
this morning's model runs.  That weakness in the ridge keeps it from
building over the Mid Mississippi Valley as in previous runs, and
both the GFS and ECMWF even develop it into a weak closed low over
southern Missouri on Sunday.  Since the upper ridge doesn't build as
far east, the next upstream short wave which moves across the
Midwest Sunday night into Monday is able to dig farther southeast
into the Mississippi and Ohio Valleys.  The surface reflection in
the form of a cold front now passes into Missouri and
central/southern Illinois Monday night into Tuesday with another
round of precipitation.  Unfortunately, the level of confidence in
this forecast isn't very high; ensemble cluster analysis shows
uncertainty in both the amplitude and the timing of the wave as it
moves from the northern Plains into the Midwest Monday, and that
uncertainty continues on Tuesday as it continues to dig southeast.
The greatest uncertainty seems to be with the amplitude of the wave
with a monopole signal centered on the trough in EOF1 and weaker
dipole signals on either side of the wave in EOF2.  This would
suggest that the surface front may or may not penetrate as far south
into the Mid Mississippi Valley as the deterministic guidance
suggests.  For this reason, I think only the slight chance/low
chance PoPs in the NBM forecast are appropriate rather than
something higher as the deterministic GFS/ECMWF suggest.  I also
don't see a reason to deviate from NBM temperatures at this time,
which are near normal in the mid 80s to around 90.

Carney

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 147 PM CDT Wed Aug 3 2022

The passage of a cold front tonight will bring storms to the area.
These storms are currently located in Northern Missouri ahead of the
front. The most likely time for thunderstorms is 00Z to 04Z for the
St. Louis area and Central MO, however, confidence is not high on
the exact timing. Some of these storms could produce winds up to 60
mph and large hail. The line of storms may bring low ceilings and
low visibility, causing IFR conditions. Additionally, there is low
confidence for scattered fog in the morning around 12Z following the
showers in Eastern MO.

REM/BRC

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     97  73  86  73 /  40  90  30  10
Quincy          91  72  86  70 /  60  50  10   5
Columbia        96  72  90  71 /  60  70  10   5
Jefferson City  98  73  90  72 /  60  80  20   5
Salem           92  72  83  72 /  10  90  60  20
Farmington      94  71  85  70 /   5  90  80  20

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT this evening for Audrain MO-Boone
     MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
     Montgomery MO-Osage MO-Pike MO-Ralls MO-Reynolds MO-Saint
     Charles MO-Saint Francois MO-Saint Louis City MO-Saint
     Louis MO-Sainte Genevieve MO-Warren MO-Washington MO.

     Flood Watch from 7 PM CDT this evening through Thursday morning
     for Cole MO-Franklin MO-Gasconade MO-Moniteau MO-Osage MO-
     Saint Charles MO-Saint Louis City MO-Saint Louis MO-Warren
     MO.

     Flood Watch from 10 PM CDT this evening through Thursday morning
     for Crawford MO-Iron MO-Jefferson MO-Madison MO-Reynolds MO-
     Saint Francois MO-Sainte Genevieve MO-Washington MO.

IL...Heat Advisory until 8 PM CDT this evening for Bond IL-Brown IL-
     Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-
     Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
     Pike IL-Randolph IL-Saint Clair-Washington IL.

     Flood Watch from 7 PM CDT this evening through Thursday morning
     for Jersey IL-Macoupin IL-Madison IL-Montgomery IL.

     Flood Watch from 10 PM CDT this evening through Thursday morning
     for Bond IL-Clinton IL-Fayette IL-Marion IL-Monroe IL-
     Randolph IL-Saint Clair-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Aug 3, 4:32 AM CST, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
532 AM CDT Wed Aug 3 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
532 AM CDT Wed Aug 3 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Hot and humid conditions will continue to produce heat index values
around 105 degrees this afternoon. A heat advisory continues for all
but northeast Missouri and a part of west central Illinois.

Thunderstorms are expected to develop over northeast Missouri and
west central Illinois this afternoon, and move southeast across the
area through the evening and overnight. Some of the storms could be
severe, primarily late this afternoon and evening. Damaging winds
are the primary threat, and large hail is also possible. Locally
heavy rainfall is expected with these storms, particularly across
parts of southeast and east central Missouri into southwest Illinois.
This could lead to isolated flash flooding in these areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The chance for thunderstorms continues Thursday through Friday, and
returns again on Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and tonight.

Carney

The radar

The Lincoln radar (KILX), 77 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
August 3, 2:24 PM CST to 2:30 PM CST
Where
Montgomery County, 4 mi W of White Oak to 1.98 mi N of Farmersville
Measured
61 kt (70 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
39.500, -89.645

Thunderstorm winds blew a road sign over near the north bound lanes of I-55 about 4 miles north of Farmersville. Also, a semi was blown over on I-55 just north of Farmersville. No injuries were reported.

Thunderstorm Wind, Madison

When
August 3, 2:32 PM CST to 2:35 PM CST
Where
Madison County, 0.72 mi SSW of Alton to 0.4 mi SW of Upper Alton
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
38.891, -90.177

Thunderstorm winds blew down several trees near the intersection of 4th Street and Henry Street. Also a large tree was blown over into the front yard, narrowly missing the house. Numerous tree limbs and power lines were blown down around town, including in Oakwood Cemetery.

Thunderstorm Wind, Jersey

When
August 3, 3:25 PM CST
Where
Jersey County, 0.9 mi E of Newbern
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.999, -90.313

Thunderstorm winds blew down several large trees.

Thunderstorm Wind, Montgomery

When
August 3, 3:53 PM CST to 3:56 PM CST
Where
Montgomery County, 0.39 mi SSW of Litchfield Muni Arpt to Litchfield
Measured
66 kt (76 mph) measured gust
Property damage
$10,000
Reported by
AWOS
Coordinates
39.165, -89.674

Thunderstorm winds blew down several power lines around town as well as numerous large tree limbs.

Thunderstorm Wind, Madison

When
August 3, 3:55 PM CST to 4:23 PM CST
Where
Madison County, 0.92 mi N of Maryland Place to 0.89 mi E of Troy
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
38.743, -90.119

Thunderstorm winds caused widespread damage between Granite City, Pontoon Beach, Glen Carbon and Troy. Numerous tree limbs were blown down as well as power lines. Also, several large trees were blown down. In Glen Carbon, some of the fallen trees blocked roads in the Oakdale Lake Drive area. Just east southeast of Troy a large tree fell onto a driveway.

Thunderstorm Wind, St. Clair

When
August 3, 4:40 PM CST
Where
St. Clair County, (Blv)scott Afb Belle
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
38.550, -89.850

Thunderstorm Wind, Clinton

When
August 3, 5:02 PM CST to 5:10 PM CST
Where
Clinton County, New Baden to 0.7 mi N of Aviston
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.530, -89.700

Thunderstorm winds snapped off a large tree at the ground in New Baden. In Aviston, numerous tree limbs were blown down. Also, the tin roof of an outhouse was ripped off.

Flash Flood, Monroe

When
August 3, 11:21 PM CST to August 4, 1:30 AM CST
Where
Monroe County, 3.07 mi N of Bixby to 3.23 mi WNW of Valmeyer
Cause
Heavy Rain
Reported by
Public
Coordinates
38.514, -90.259

Up to 3.5 inches of rain fell in a short amount of time across the northern portions of Monroe County causing flash flooding. Numerous roads were flooded.

Flash Flood, Clinton

When
August 4, 12:53 AM CST to 3:00 AM CST
Where
Clinton County, 3 mi SE of Bartelso to 3.2 mi SSE of Wamac
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
38.500, -89.430

Up to 3.5 inches of rain fell in a short amount of time over the eastern half of Clinton County. Several roads were flooded including Old Highway 50 just west of Carlyle. Some homes in Carlyle have basement flooding and water surrounding the homes. Cranford Road was flooded about 2 miles south of Boulder.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054657, 1054659, 1055902, 1055908, 1055973, 1055975, 1055976, 1057081, 1057091.